Connecticut, 2009

Hail and Damaging Wind in Connecticut, July 17, 2009

July 17, 2009 · NWS OKX · 3 events in 1 county or zone

A pre-frontal trough brought a round of severe weather to Fairfield County in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough brought a round of severe weather to Fairfield County in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
200 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A STATIONARY FRONT REMAINS OVER THE EASTERN PORTION OF THE TRI STATE
AREA TODAY...STRETCHING INTO THE MID ATLANTIC REGION. LOW PRESSURE
FORMS ALONG THIS FRONT TO THE SOUTH...AND MOVES NORTH THROUGH THE
AREA LATE TONIGHT INTO SATURDAY MORNING. THE FRONT DRIFTS FARTHER
OFFSHORE SATURDAY NIGHT...BUT REMAINS RELATIVELY CLOSE TO THE AREA
INTO THE EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPS WERE LOWERED FOR EASTERN TWO THIRDS OF REGION DUE TO
ONSHORE FLOW LIMITING HEATING.

DIFFUSE FRONTAL BOUNDARY OVER THE COASTAL PLAIN NORTHWEST OF NEW
YORK CITY. LOW PRESSURE FORMS TO THE SOUTHWEST IN RESPONSE TO
DIFLUENT UPPER TOUGH.

CLOUDS ON THE INCREASE TO A MOSTLY CLOUDY AFTERNOON FROM WEST TO
EAST.

WHILE THERES PLENTY OF LOW LEVEL MOISTURE WITH DEWS IN THE UPPER
60S, JUST ALOFT IS MUCH DRIER AIR WITH DEWS IN THE 50S. WHERE
CONVECTIVE TEMP HAS BEEN REACHED - HIGH DEWS HAVE BEGUN TO MIX
OUT. DRY MID LEVELS WOULD NEED TO BE OVERCOME FOR CONVECTION AND
THIS WILL TAKE UNTIL SYSTEM OVER MD REACHES REGION.

THIS AREA OF PCPN (OVER WESTERN MD) EXPANDS AND REACHES NYC AROUND
21Z. THERES SUFFICIENT INSTABILITY AND PWATS IN PLACE. CURRENTLY
-4 C ON THE LIS AND OVER A 1500 J/KG OF SB CAPE OVER NJ. THUS
WITH DYNAMICALLY DRIVEN SYSTEM OVER MD MOVING INTO AXIS OF
INSTABILITY...FEEL REASONABLY CONFIDENT IN LATE DAY CONVECTION
OVER WESTERN SECTIONS. POPS ARE UPPED TO LIKELY TO END THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
LOW PRESSURE RIDES NORTH ALONG THE STATIONARY FRONT TONIGHT AND IS
PROGGED TO PASS OVER THE EASTERN PORTION OF THE CWA LATE TONIGHT
INTO SATURDAY MORNING. MODELS DEPICT THIS LOW CENTER AS THE SOUTHERN
PART OF A BROADER DOUBLE-BARREL-LIKE LOW PRESSURE SYSTEM MOVING INTO
THE NORTHEAST. GFS...THE FARTHEST EAST WITH THE SOUTHERN LOW
CENTER...IS ALSO AN OUTLIER AMONG NAM/ECMWF/CANADIAN RGEM/SREF WITH
VERY LITTLE TO ZERO QPF FOR SOME WESTERN ZONES. AT THE SAME TIME
HOWEVER...MAV MOS POPS ARE RUNNING GENERALLY 40 TO 50 PERCENT THERE.
WILL THEREFORE KEEP WITH THE PREVIOUS FORECAST AND GO WITH LIKELY
POPS ACROSS THE BOARD TONIGHT. STRONG THUNDERSTORMS STILL POSSIBLE
EARLY ON...BUT MUCAPES AND SHOWALTER INDICES STILL SUFFICIENT FOR A
MENTION OF THUNDER DURING THE OVERNIGHT HOURS.

RAIN AMOUNTS STILL IN QUESTION DUE TO TRICKY NATURE OF QPF
DISTRIBUTION IN LOW PRESSURE SYSTEMS SUCH AS THIS ONE. LOOKS LIKE
THE STRONGER ISENTROPIC LIFT AND OMEGA WILL BE GENERALLY TOWARDS THE
EAST...WHERE PWATS MAY CLIMB UP TO 2 TO 2 1/4 INCHES. HEAVY
DOWNPOURS CERTAINLY POSSIBLE BECAUSE OF THIS...BUT THINKING THAT
HYDROLOGIC IMPACTS WOULD BE NO MORE THAN MINOR URBANIZED FLOODING
DUE TO THE FORWARD SPEED OF THE LOW CENTER. QPF FORECAST CONFIDENCE
IS NOT HIGH...SO WILL HAVE TO LEAVE THE DOOR OPEN FOR THE POTENTIAL
OF MORE SIGNIFICANT HYDROLOGIC IMPACTS.

LOW LIFTS TO THE NORTHEAST ON SATURDAY WITH SHOWERS TAPERING OFF BY
NOON. DRY WEATHER AND PARTLY CLOUDY SKIES FOR THE AFTERNOON. THE
REGION WILL REMAIN IN BETWEEN UPPER LEVEL TROUGHING TO THE
WEST...AND RIDGING TO THE EAST THROUGH MONDAY. THIS WILL LIKELY HAVE
THE FRONTAL BOUNDARY TOO FAR OFFSHORE FOR A THREAT OF SHOWERS
THROUGH AT LEAST SUNDAY NIGHT. MODELS INDICATE THAT THE BOUNDARY
DRIFTS BACK TOWARDS US ON MONDAY...WITH A WAVE OF LOW PRESSURE
FORMING ALONG IT TO OUR SOUTH. WILL GO WITH JUST SLIGHT CHANCE OF
SHOWERS FOR NOW ON MONDAY AS THE BETTER CHANCES LOOK TO BE IN THE
LONG TERM.

A MAV/MOS BLEND WITH SOME ADJUSTMENTS WAS USED THROUGH THE SHORT
TERM FOR TEMPERATURES.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
WAVES OF LOW PRESSURE RIDING ALONG THE STALLED FRONTAL BOUNDARY IN
OUR VICINITY WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH THE PERIOD ALONG WITH HUMID CONDITIONS.
TEMPERATURES SHOULD RUN SLIGHTLY BELOW NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
DEVELOPING LOW PRESSURE OVER THE MID ATLANTIC WILL HELP SPREAD CLOUDS
AND -SHRA THROUGH LATE AFT AND EVENING ACROSS THE NYC AREA
TERMINALS. CONVECTIVE THREAT WILL INCREASE THIS AFT AS THE LOW
APPROACHES AND THE ATMOSPHERE DESTABLIZES. HIGHEST THREAT REMAINS
WEST OF NYC AREA EARLY ON BUT INCLUDED A TEMPO GROUP FOR
CONVECTIVE SHRA 22Z-01Z FOR NYC TERMINALS AS SUGGESTED BY THE
HRRR WRF MODEL. CONFIDENCE FOR TSRA IS LOW-MDT OVERNIGHT AS ATMOSPHERE
REMAINS UNSTABLE SO INCLUDED CB GROUP AS APPROPRIATE.

SE WINDS ARE EXPECTED TO BECOME MORE SW LATER THIS AFTERNOON.
SOUND BREEZE AFFECTING KLGA EARLIER HAS BEEN REPLACED WITH
SYNOPTIC FLOW.

OUTLOOK FOR 18Z SAT THROUGH TUE...
SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES
THROUGH MON. MAINLY VFR BUT PERIODS OF SUB-VFR ARE POSSIBLE IN
SHOWERS/TSTMS.

&&

.MARINE...
LIGHT WINDS AND RELATIVELY LOW SEAS THROUGH TODAY. OCEAN SWELLS WILL
RUN ABOUT 3 FT.

THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE GUSTY WINDS AND
LOCALLY ROUGH SEAS.

A DEVELOPING COASTAL SYSTEM MAY BRING SMALL CRAFT CONDITIONS TO THE
WATERS SATURDAY. WIND GUSTS OF 25 TO 30 KTS ARE POSSIBLE...ALONG
WITH ROUGH SEAS ON OPEN OCEAN WATERS. WILL HAVE TO FURTHER ASSESS
THE DEVELOPMENT OF THIS SYSTEM BEFORE ISSUING ANY PRODUCTS...BUT THE
BEST CHANCES FOR SMALL CRAFT CONDITIONS WILL BE SATURDAY.

THE SYSTEM PULLS AWAY BY SATURDAY AFTERNOON...BUT LEAVES GUSTY SW
WINDS IN ITS WAKE THROUGH SATURDAY NIGHT. WINDS WILL BE LIGHT FOR
THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK.

&&

.HYDROLOGY...
RAIN LATE THIS AFTERNOON THROUGH SATURDAY MORNING EXPECTED TO RANGE
FROM ONE HALF INCH TO 1 INCH. OUTSIDE OF THE INFLUENCE OF STRONG
THUNDERSTORMS...HIGHER AMOUNTS WILL BE GENERALLY OVER THE EASTERN
SECTIONS OF THE TRI-STATE AREA AND MAY EXCEED AN INCH. THERE IS
SOME UNCERTAINTY WITH THE FORECAST RAIN AMOUNTS...AND THERE MAY BE
LOCALLY OVER AN INCH OF RAINFALL ALSO DUE TO STRONG THUNDERSTORMS
THAT MAY OCCUR LATE THIS AFTERNOON AND EVENING. MINOR SMALL STREAM
AND URBANIZED FLOODING EXPECTED TO BE THE BIGGEST HYDROLOGIC
IMPACT...BUT BIGGER IMPACTS WILL STILL NEED TO BE MONITORED FOR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JST
SHORT TERM...
LONG TERM...
AVIATION...IRD
MARINE...BS
HYDROLOGY...JC
Hazardous weather outlook, Jul 17, 3:28 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
428 AM EDT FRI JUL 17 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-181000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
428 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-355-181000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
428 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-181000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
428 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 17, 2:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
342 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             CROTON-ON-HUDSON        41.20N 73.89W
07/17/2009  E0.25 INCH       WESTCHESTER        NY   TRAINED SPOTTER

0240 PM     HAIL             OSSINING                41.16N 73.87W
07/17/2009  E1.00 INCH       WESTCHESTER        NY   FIRE DEPT/RESCUE

0325 PM     TSTM WND DMG     4 W GOLDENS BRIDGE     41.29N 73.75W
07/17/2009                   WESTCHESTER        NY   LAW ENFORCEMENT

            REPORTS OF TREES AND WIRES DOWN ON ROUTE 100 IN SOMERS

&&

BC

The radar

The Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fairfield

When
July 17, 2:55 PM EST
Where
Fairfield County, 0.79 mi NNE of Ridgebury
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.361, -73.525

Quarter size hail was reported in Ridgebury.

Thunderstorm Wind, Fairfield

When
July 17, 2:57 PM EST to 2:59 PM EST
Where
Fairfield County, Ridgefield to 1.62 mi NNW of Ridgefield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.280, -73.500

Dozens of trees and large limbs were reported down from Salem Road north of Ridgfield down into the town of Ridgefield.

Hail, Fairfield

When
July 17, 3:15 PM EST
Where
Fairfield County, 0.12 mi WSW of Bethel
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.369, -73.422

Nickel size hail was reported in Bethel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189286, 189290, 189288.